Q: Having a Really Hard Time-What to Do?
Dear Dr. Phelps, "IMPORTANT"
I was on 1000 mg depakote for 4 years and geodone 40 mgs. until May when I was
hospitolized for an episode. After that my pdoc kept me on 1000mg depakote
raised my geodone to 80mg. Since then he has been taken off my insurance
so I saw
a interim pdoc two weeks ago on an emergency one time only basis. He
4000 mgs depakote and 400 mg geodone and I am having a really hard time.
for days then not sleeping for days, racing thoughts, severe
restlessness...headaches even slurred speech on two occasions. It will be
before I get in to see another pdoc and don;t know what to do in meantime.
go off of all medication? That is what I want to do.
Thanks for your advice in advance.
This is just a follow up to my previous e-mail a little while ago. I think
to add some things. My job thinks I am drinking on the job because I keep
asleep and saying off the wall stuff. Plus my entire family committed
suicide I am
the only survivor. My Mom did herself in in January. She was diagnosed bp
frequent electroshock therapy for mental illness. My rest of my family though
diagnosed just did themselves in: brother , father , cousin and grandmother.
I was told I had bp back in august of 2001 though had been being treated for it
without knowing it for 4 years after a previous hospitol stay.
I have in the past been on things like Topamax, resperdal, serzone,
trazadone. ambien, klonapin ect and since last year just the depakote and
Anyway hope this addtl. info helps....Oh yeh, my last hospitol stay in May was
10 days with no sleep and no food and I took knived to therapist office and
slit wrists and stabbed him instead...I feel so messed up I don't know what to
Dear Tanya --
I worry that because I'm writing this possibly weeks after you wrote, things
could be worse; I hope they're better, which probably would have to do with
someone having gotten involved and lowered your doses. If that hasn't
happened yet, you need a Depakote level (reads "valproate level" on
the lab slip) NOW, in an emergency room if that's what's necessary to get it
done quick. Not that you're going to die from your Depakote being too
high, but if the level is way high, I hope that would be a quick ticket to
getting something done about the whole picture you describe. I've asked
the BipolarWorld folks to forward this to you ASAP.
Your doctor, or the outfit for which he works, probably
recognizes that you have a really severe version of bipolar disorder.
Under the best of circumstances, there ought to be a pretty formal game plan for
how you're going to be treated, i.e. how the team is going to proceed from this
combination to that combination to combinations used with ECT, and so
forth. Sounds like genetically you're pretty set up to have a rough go, so
you're going to need a pretty good team who's working pretty hard.
Unfortunately it sounds like the team is not pulled
together yet; with a new doc', and so forth. So this might be a rough
phase in something that could get smoother later (you might need to read about
in this condition). Make sure you know about all the mood stabilizer
options, to help the team come up with combinations you haven't tried yet.
Sounds like you've learned to avoid antidepressants, as they aren't prominent on
your list. A colleague who does ECT just told me yesterday about a patient
he has on 3 or 4 mood stabilizers plus ECT, a combination I'd not heard of, but
apparently she's doing pretty well with that. So, keep looking for help
with this. There's almost certainly something left to try, yet.
Published September, 2002